Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 348, NWS Goodland, KS

July 28, 2018Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jul 28, 2018, 10:38 PM CDT for Hitchcock County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2018, 10:38 PM CDT (03:38 UTC)
Expired
Jul 28, 2018, 11:25 PM CDT
In force
47 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
80.0 mph

County Hitchcock County, NE

The radar

The Goodland radar (KGLD), 119 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 6:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
565 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

226 
WUUS53 KGLD 290338
SVRGLD
NEC087-290445-
/O.NEW.KGLD.SV.W.0348.180729T0338Z-180729T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
1038 PM CDT SAT JUL 28 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Hitchcock County in southwestern Nebraska...

* Until 1145 PM CDT.

* At 1038 PM CDT, a severe thunderstorm was located 4 miles north of
  Palisade, or 8 miles southwest of Hayes Center, moving southeast at
  10 mph.

  This is a very dangerous storm.

  HAZARD...80 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Locations impacted include...
  Trenton, Culbertson and Palisade. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4025 10076 4010 10109 4035 10121 4035 10087
TIME...MOT...LOC 0338Z 332DEG 10KT 4041 10110 

HAIL...1.00IN
WIND...80MPH
 
$$

EV
1 follow-up statement
319 
WWUS53 KGLD 290425
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1125 PM CDT SAT JUL 28 2018

NEC087-290435-
/O.CAN.KGLD.SV.W.0348.000000T0000Z-180729T0445Z/
Hitchcock NE-
1125 PM CDT SAT JUL 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HITCHCOCK COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore, the warning has been 
cancelled.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Nebraska.

LAT...LON 4025 10076 4010 10109 4035 10121 4035 10087
TIME...MOT...LOC 0424Z 332DEG 10KT 4029 10102 

$$

EV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:18 PM CDT, 20 minutes earlier.

Area forecast discussion, Jul 28, 10:18 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
918 PM MDT Sat Jul 28 2018

.UPDATE...
Issued at 918 PM MDT Sat Jul 28 2018

Update sent out to remove Kit Carson/Cheyenne counties in CO as
well as Wallace...Greeley and Wichita counties in NW KS. Severe
Thunderstorm Watch #320 remains in effect through 100 am MDT for
the remainder of the region.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 249 PM MDT Sat Jul 28 2018

Latest upper air analysis shows the retrograding ridge over the
Four Corners Region. Rounding the ridge are small scale short wave
troughs. (The short wave trough currently over Southern Wyoming,
extending south into Central Colorado, will be responsible for
firing the expected severe convection late this afternoon and
evening.) At the surface a stalled front was west of the forecast
area, running roughly north and south.

For the rest of today am expecting the storm activity to fire off
the higher terrain of Wyoming and Colorado and move east-southeast
toward the forecast area. The stalled front should also serve as
a focus for storm generation as the upper level short wave trough
approaches. Near term data continues to suggest two batches of
storm activity moving across the forecast area, one originating
from Central Colorado and the second from the Nebraska Panhandle.
the first batch coming from Colorado will affect the south half of
the forecast area this evening. The northern batch should move in
an hour or so behind the first, moving over the northeaster half
to third of the forecast area. Flash flooding will be more favored
for the northern batch due to the much larger area of storm
activity expected. (Most of the storm activity with this batch
will be northwest of the forecast area.)

Foresee the storm activity in each batch merging into a couple
storm clusters, the question is when and where that will occur.
Storms with the northern batch may merge prior to even entering
the forecast area, but don't have enough confidence to commit to
that at this point. Storm activity will end from northwest to
southeast late this evening, possibly extending an hour or two
past midnight.

Peak storm intensity time should be in the 6-9 PM local time
window. Storm activity should then gradually decline after that
point.

Threats:
Hail up to baseball size. Confidence is on the high side that hail
will be larger than two inches in diameter. The hail threat will
be greatest prior to storms merging into a larger group of storm
activity.

Wind gusts up to 75 MPH. This will be a threat with individual
storms before they merge, and become a more widespread threat
once the storm merge together.

Flash flooding. This will become more of a threat when storms
merge into clusters. The more favored part of the forecast area
for flash flooding will be where the northern batch of storms move
due to the storm activity extending so far to the northwest.

Tornado. Low risk at this point due due to 0-1km shear and 0-1km
helicity being very low for tornado formation. The risk for
tornadoes does increase west in Colorado near the stationary
front.

Sidenote....There is disagreement with the near term data
regarding whether storms will come in two batches or one large
mass. Consensus of near term data points toward two batches and
not just one.

Sunday severe weather may occur again in the afternoon as a
compact upper level short wave trough moves through the forecast
area.

.LONG TERM...(Sunday night through Saturday)
Issued at 112 PM MDT Sat Jul 28 2018

An upper ridge persists over the desert southwest at the start of
the long term, with an upper trough across the eastern half of the
country, resulting in northwest flow aloft. On Sunday night, an
upper disturbance swings from the northern Plains towards the
region. Individual storms are anticipated to develop ahead of this
wave during the afternoon hours in the higher terrain west and
northwest of the region, transitioning into an MCS through the
evening as storms travel southeastward. Still need to determine
where and when this transition will occur. With good moisture,
sufficient shear and instability, severe storms are anticipated.
The main threats will be large hail, strong winds, and locally
heavy rainfall.

Chances for showers and storms linger into Monday morning and
afternoon as the upper wave pushes east of the High Plains. Surface
high pressure moves in behind late Monday, leading to dry weather
through at least Wednesday. Late in the work week and heading into
the weekend, the upper ridge over the desert southwest builds north
and east into the Plains and mostly dry conditions continue.

A warming trend is forecast throughout the long term with highs
rising from the mid/upper 70s on Monday to the low 90s on Saturday.
Low temperatures range from the low 50s to low 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 510 PM MDT Sat Jul 28 2018

VFR conditions forecast for the TAFs. Main focus will be the
timing of storm arrival at the TAF sites. Currently looks like
KGLD will be on the edge of the storm activity coming in from the
west and the storm activity that will come down from the
northwest. KMCK should have several hours of storm activity.
Consensus data was indicating cloud bases would lower to MVFR.
Looking at some individual models do not have much confidence of
cloud bases being that low. Storm activity should be southeast of
KMCK around 6z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...JTL
LONG TERM...JBH
AVIATION...JTL
Hazardous weather outlook, Jul 28, 10:21 PM CDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
921 PM MDT Sat Jul 28 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300330-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
921 PM MDT Sat Jul 28 2018 /1021 PM CDT Sat Jul 28 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Severe Thunderstorm Watch #320 is in effect for much of the Tri
State region until 100 am MDT.

Severe thunderstorms will continue to move in from the northwest
this evening for all but southwestern zones. Hail up to 2 inches and
wind gusts up to 75 MPH. Flash flooding will become more of a threat
once the storms merge into larger areas of storm activity.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Isolated severe thunderstorms capable of producing golf ball
size hail and wind gusts up to 70 mph will be possible again on
Sunday, primarily during the late afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 28, 10:07 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
907 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     FLASH FLOOD      1 N WRAY                40.09N 102.23W
07/28/2018                   YUMA               CO   EMERGENCY MNGR

            EM REPORTS CDOT RESPONDING TO WATER OVER THE
            ROAD ON US 385 1 MILE NORTH OF WRAY, CO AND
            THAT SOME VEHICLES HAVE EXPERIENCED
            HYDROPLANING.

&&

JRP
Special weather statement, Jul 28, 10:07 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
1007 PM CDT SAT JUL 28 2018

KSZ003-NEZ081-290330-
Decatur KS-Red Willow NE-
1007 PM CDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DECATUR AND
SOUTHEASTERN RED WILLOW COUNTIES UNTIL 1030 PM CDT...

At 1007 PM CDT, Doppler radar was tracking a strong thunderstorm near
Danbury, or 12 miles north of Oberlin, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Danbury and Lebanon.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern Kansas...and southwestern Nebraska.

LAT...LON 4014 10019 4000 10019 4000 10018 3997 10018
      3988 10047 4003 10059 4023 10026
TIME...MOT...LOC 0307Z 239DEG 18KT 4000 10045

EV
Local storm report, Jul 28, 10:18 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
918 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     HEAVY RAIN       SAINT FRANCIS           39.77N 101.80W
07/28/2018  M1.76 INCH       CHEYENNE           KS   PUBLIC

            PUBLIC REPORTED VIA FACEBOOK MEASURED
            RAINFALL OF 1.76 INCHES IN 39 MINUTES IN ST.
            FRANCIS, KS.

&&

JRP
Special weather statement, Jul 28, 10:35 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
1035 PM CDT SAT JUL 28 2018

KSZ003-004-NEZ081-290400-
Norton KS-Decatur KS-Red Willow NE-
1035 PM CDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NORTON...
NORTHEASTERN DECATUR AND SOUTHEASTERN RED WILLOW COUNTIES UNTIL 1100
PM CDT...

At 1035 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Lebanon, or 14 miles northeast of Oberlin, moving
southeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Norcatur, Danbury, Lebanon, Kanona and Reager.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern Kansas...and southwestern Nebraska.

LAT...LON 4014 10058 4021 10043 3985 10005 3973 10036
TIME...MOT...LOC 0335Z 332DEG 11KT 3995 10032

EV
Local storm report, Jul 28, 10:36 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
936 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HEAVY RAIN       WRAY                    40.08N 102.23W
07/28/2018  M1.60 INCH       YUMA               CO   PUBLIC

            REPORT VIA FACEBOOK OF 1.6 INCHES OF RAIN
            NEAR WRAY, CO TONIGHT. TIME ESTIMATED BASED
            ON RADAR.

&&

JRP
Local storm report, Jul 28, 10:38 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
938 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND GST     2 ESE BEARDSLEY         39.78N 101.19W
07/28/2018  M49 MPH          RAWLINS            KS   MESONET

            MESONET STATION K5ADT, 2 ESE BEARDSLEY.

&&

JRP

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:26 PM CDTSevere Thunderstorm WarningGLDDundy55 min
Jul 28, 9:00 PM CDTFlash Flood WarningGLDDundy101 min
Jul 28, 10:01 PM CDTSpecial Weather StatementGLDHitchcock29 min
Jul 28, 10:07 PM CDTSpecial Weather StatementGLDRed Willow23 min
Jul 28, 10:11 PM CDTSevere Thunderstorm WarningGLDHitchcock, Red Willow64 min
Jul 28, 10:15 PM CDTSevere Thunderstorm WarningGLDDundy15 min
Jul 28, 10:35 PM CDTSpecial Weather StatementGLDRed Willow25 min
Jul 28, 10:48 PM CDTFlash Flood WarningGLDHitchcock, Red Willow95 min
Jul 28, 10:54 PM CDTTornado WarningGLDHitchcock12 min
Jul 29, 1:30 AM CDTFlash Flood WarningGLDHitchcock4 hr
Jul 29, 2:51 AM CDTFlash Flood WarningGLDRed Willow6 hr
Jul 29, 5:45 AM CDTAreal Flood WarningGLDHitchcock5 hr
Jul 29, 7:04 AM CDTAreal Flood WarningGLDRed Willow4 hr
Jul 29, 11:48 AM CDTRiver Flood WarningGLDHitchcock12 hr
Jul 29, 11:59 AM CDTRiver Flood WarningGLDRed Willow6 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.